Hail, Macon
- When
- June 9, 2:12 PM CST
- Where
- Macon County, 1.06 mi W of Gifford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -92.700
A cold front approaching the region, caused a severe thunderstorm outbreak, during the afternoon and evening hours of June 9, 2011. There were numerous reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front approaching the region, caused a severe thunderstorm outbreak, during the afternoon and evening hours of June 9, 2011. There were numerous reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 9, 11:25 AM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1225 PM CDT THU JUN 9 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... MAIN CONCERNS FOR THE SHORT TERM FOCUS PRIMARILY ON CONVECTIVE CHANCES FOR TODAY AS WELL AS THROUGH SATURDAY. TODAY - TONIGHT: THERE ARE SEVERAL DIFFERENT ITEMS TO WATCH THROUGH THIS AFTERNOON AND THIS EVENING WITH REGARDS TO CONVECTION. THE FIRST IS ONGOING CONVECTION ACROSS NORTHERN MISSOURI AND SOUTHERN IOWA. CONVECTION IN NORTHERN MO SEEMS TO HAVE INITIATED IN AN AREA OF HIGH THETA-E AHEAD OF THE SURFACE FRONT. THIS CONVECTION HAS HAD A DIFFICULT TIME MAINTAINING ITSELF...LIKELY THE RESULT OF LITTLE TO NO SHEAR TO HELP ORGANIZE THE UPDRAFTS. THE CONVECTION IN SOUTHERN IOWA IS BEHIND THE SURFACE FRONT BUT STILL IN A HIGH THETA-E AIRMASS ALOFT AND SEEMED TO INITIATE IN AN AREA OF A STRONG THETA-E GRADIENT AROUND 875MB TO 825MB...INDICATIVE OF THE ELEVATED FRONT/FRONTOGENESIS IN THIS AREA. LATEST RADAR TRENDS HAVE SHOWN THIS AREA OF CONVECTION TO BE SHIFTING SOUTHWARD TOWARD NORTHERN MO AND THINK AS THE MORNING PROGRESSES THIS ACTIVITY WILL MAKE IT INTO NORTHEASTERN SECTIONS OF THE FORECAST AREA BUT SHOULD BE DISSIPATING IN THE PROCESS. MODELS ARE SHOWING THE SURFACE BOUNDARY RETREATING NORTHWARD ACROSS NORTHWESTERN MO BY THIS AFTERNOON AS THE SURFACE LOW LIFTS INTO NORTH CENTRAL KS/SOUTH CENTRAL NE. THIS SCENARIO MAINTAINS COPIOUS AMOUNTS OF MOISTURE IN THE REGION WITH DEWPOINTS LIKELY IN THE LOW 70S. WITH THE SURFACE LOW BACKING WINDS TO THE SOUTHEAST AND A HIGHLY UNSTABLE AIRMASS IN PLACE...THUNDERSTORMS ARE EXPECTED TO ERUPT NEAR THE QUASI-TRIPLE POINT IN NORTHCENTRAL TO NORTHEAST KANSAS. SHEAR IS IMPRESSIVE...PUSHING 50 KTS 0-6 KM AND 30-35KTS 0-3KM...INDICATING THAT AS STORMS INITIATE THEY COULD QUICKLY ORGANIZE AND BECOME SUPERCELLULAR WITH ALL ATTENDANT THREATS POSSIBLE. AS THE COLD FRONT BEGINS TO PUSH EASTWARD THINK THAT STORMS MAY FORM INTO A POTENTIALLY SEVERE LINE THAT THEN TRACKS ACROSS THE FORECAST AREA GENERALLY ALONG AND NORTH OF THE MO RIVER. THE LATEST WRF-NMM...WHICH SEEMED TO HAVE A HANDLE ON THE ONGOING CONVECTION IN SOUTHERN IA SUPPORTS THIS NOTION. DEPENDING ON WHERE WINDS CAN REMAIN BACKED INTO THE EVENING HOURS...WHICH APPEARS MORE LIKELY ACROSS NORTHERN MO IN CLOSER PROXIMITY TO THE SURFACE LOW...WE COULD BE SEEING A RISK FOR TORNADOES WELL INTO THE EVENING. FRIDAY - FRIDAY NIGHT: THE CONVECTION FROM THURSDAY AND THURSDAY NIGHT DOESN'T QUITE DRIVE THE SURFACE BOUNDARY THROUGH THE AREA AND AS A RESULT EASTERN PORTIONS OF THE FORECAST AREA REMAIN IN A HIGHLY UNSTABLE ENVIRONMENT FRIDAY AFTERNOON AS THE FRONT BEGINS TO MOVE SOUTHEASTWARD AGAIN. THIS SHOULD RESULT IN ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ERUPTING DURING THE AFTERNOON. SHEAR LOOKS TO BE SOMEWHAT LESS THAN THE PREVIOUS DAY BUT STILL MAY BE STRONG ENOUGH TO ORGANIZE STORMS. HOWEVER WITH THE SURFACE LOW TO THE NORTHEAST...SURFACE WINDS OVER OUR AREA SHOULD BE VEERED AND LIMIT THE OVERALL RISK OF SEVERE WEATHER TO MORE DAMAGING WINDS AND LARGE HAIL. SATURDAY: THE BOUNDARY SHOULD BE SOUTH OF THE AREA SATURDAY WHICH WILL LEAD TO RELATIVELY COOLER AND MORE COMFORTABLE DAY. THERE MAY BE A FEW STORMS ACROSS OUR FAR SOUTHERN ZONES BUT WITH THE BOUNDARY TO THE SOUTH OF THE AREA THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME AND ACTIVITY WE WOULD SEE WOULD LIKELY BE CAST OFFS FROM STRONGER CONVECTION TIED TO THE GREATER INSTABILITY SOUTH OF THE BOUNDARY. CDB MEDIUM RANGE (SUNDAY THROUGH WEDNESDAY)... SURFACE FRONT WILL LIFT INTO CENTRAL KANSAS AND SOUTHWEST MISSOURI ON SUNDAY...WHILE ELEVATED BOUNDARY LIFTS INTO NORTHERN MISSOURI. LOW LEVEL JET WILL SHIFT EASTWARD NUDGING INTO THE CWA BY LATE SUNDAY AND SUNDAY NIGHT. ASSOCIATED ISENTROPIC ASCENT IN AN UNSTABLE AIRMASS WILL LIKELY RESULT IN SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON THROUGH EARLY MONDAY. FRONTAL BOUNDARY LOOKS TO STAY QUASISTATIONARY ACROSS THE LOWER MO VALLEY THROUGH EARLY NEXT WEEK AS SURFACE LOW MEANDERS OVER THE CENTRAL AND SOUTHERN HIGH PLAINS. THIS COULD PROVIDE A FOCUS FOR CONVECTION ANY DAY THROUGH THE MIDDLE OF NEXT WEEK...THOUGH THERMAL PROFILES AND POTENTIAL INHIBITION WILL PLAY A LARGE ROLE IN DETERMINING PRECIP CHANCES. KEPT SLIGHT CHANCE TO LOW CHANCE POPS THROUGH THE REMAINDER OF THE EXTENDED. AS FOR TEMPS...TOO MUCH UNCERTAINTY GIVEN THE FRONTAL BOUNDARY IN THE VICINITY AND POTENTIAL FOR PRECIP AND CLOUDS...SO STAYED CLOSE TO A MODEL CONSENSUS BLEND. HAWBLITZEL && .AVIATION... VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON HOURS AT ALL TAF SITES. THE MAIN CONCERN WILL BE WITH CONVECTIVE CHANCES BY LATE THIS AFTERNOON AND EVENING. LATEST SHORT TERM GUIDANCE INDICATES THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF NORTHEAST KANSAS WHICH THE MOVES INTO NORTHWEST MISSOURI BY THIS EVENING. WITH ONLY MEDIUM CONFIDENCE ATTM...WILL ONLY INCLUDE A CB GROUP AT KMCI AND KMKC UNTIL MORE CONFIDENCE IS GAINED. FEEL THUNDER CHANCES WILL BE A LITTLE HIGHER AT KSTJ SO WILL INCLUDE MENTION AFTER 00Z. OTHERWISE...EXPECT ANY ACTIVITY SHOULD MOVE EAST OF THE TERMINALS BY LATER TONIGHT. DEROCHE && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1258 PM CDT THU JUN 9 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1258 PM CDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST ACROSS PORTIONS OF FAR NORTH- CENTRAL MISSOURI DURING THE NEXT 1 TO 2 HOURS. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE BY MID TO LATE AFTERNOON ACROSS NORTHEASTERN KANSAS...NORTHWEST MISSOURI SOUTHWARD INTO EAST- CENTRAL KANSAS AND WEST-CENTRAL MISSOURI. THE COMBINATION OF STRONG INSTABILITY AND FAVORABLE SHEAR WILL SET THE STAGE FOR THIS THUNDERSTORM ACTIVITY TO QUICKLY BECOME SUPERCELLULAR WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE GREATEST THREAT WILL BE MAINLY ALONG AND WEST OF INTERSTATE 35 HOWEVER...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MISSOURI...MAINLY ALONG AND NORTH OF INTERSTATE 70. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE FROM 4PM TO 10PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE LIKELY FRIDAY AFTERNOON AS THE COLD FRONT FINALLY PUSHES THROUGH THE AREA. STRONG INSTABILITY AND FAVORABLE SHEAR WILL ONCE AGAIN SUPPORT A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE FOR AREAS GENERALLY ALONG AND SOUTH OF A PRINCETON TO ST JOSEPH LINE. THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE SATURDAY THROUGH WEDNESDAY. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS PERIOD ALTHOUGH THERE IS TOO MUCH UNCERTAINTY TO HIGHLIGHT A SPECIFIC PERIOD. DUE TO THE POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS AND CELLS MOVING REPEATEDLY OVER THE SAME LOCATIONS...HEAVY RAINFALL COULD LEAD TO AREAS OF FLOODING...AND COULD EXACERBATE THE ONGOING MISSOURI RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING ACROSS NORTHEASTERN KANSAS AND NORTHWESTERN AND WEST CENTRAL MISSOURI. DEROCHE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM HAIL 2 N PRINCETON 40.43N 93.59W
06/09/2011 E0.75 INCH MERCER MO TRAINED SPOTTER
&&
DDEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1000 AM CDT THU JUN 9 2011
MOZ006-007-015-016-091600-
GRUNDY MO-MERCER MO-PUTNAM MO-SULLIVAN MO-
1000 AM CDT THU JUN 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SULLIVAN...SOUTHEASTERN
PUTNAM...SOUTHEASTERN MERCER AND NORTHEASTERN GRUNDY COUNTIES UNTIL
1100 AM CDT...
AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS FROM JUST EAST OF SPICKARD TO NEAR
UNIONVILLE. THESE STORMS WERE TRAINING TO THE NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STRONGEST STORM
THAT WILL PASS NORTH OF OSGOOD...AND VERY HEAVY RAINFALL WILL BE
POSSIBLE ALONG THE REST OF THE LINE ALONG WITH FREQUENT CLOUD TO
GROUND LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
UNIONVILLE...OSGOOD...HARRIS...NEWTOWN...POLLOCK...LEMONS...
WORTHINGTON AND LIVONIA.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4058 9270 4056 9271 4056 9269 4053 9271
4053 9269 4049 9269 4048 9270 4044 9271
4042 9268 4035 9268 4034 9272 4034 9285
4031 9285 4015 9353 4028 9358 4051 9303
4059 9274
TIME...MOT...LOC 1459Z 252DEG 24KT 4023 9341
BOOKBINDERThe Pleasant Hill radar (KEAX), 191 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
48 hail, 3 thunderstorm wind, 3 heavy rain, 3 flash flood, 2 flood, 1 funnel cloud. Local standard time, as filed.
Gas station sign was damaged. Thunderstorm wind gusts were estimated up to 60 mph.
Rainfall was measured at 2.40 inches, seven miles southwest of Trenton.
Part of a tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.
Flooding was reported around Highway 146.
Rainfall was measured at 2.05 inches in Trenton.
One foot of water was reported flowing over Highway W.
Water of unknown depth was reported flowing across Highway 65.
Rainfall was measured at 3.45 inches in Trenton.
Water of unknown depth was reported flowing over Highway B.
One to two feet of water, was reported flowing over Highway W.
Thunderstorm wind gusts were estimated up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324485, 324486, 324487, 324533, 324488, 324489, 324490, 324491, 324492, 324493, 324494, 324483, 324495, 324496, 324497, 324498, 324499, 324500, 324501, 324535, 324538, 324502, 324503, 324504, 324505, 324506, 324507, 324508, 324510, 324509, 324529, 324528, 324513, 324512, 324511, 324518, 324531, 324514, 324515, 324516, and more.